Alert archive / Iowa / Flash Flood Warnings in 2014

Flash Flood Warning 57, NWS Des Moines, IA

September 9, 20145 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 9, 2014, 6:18 PM CDT for 5 counties in Iowa. It was in force for 12 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2014, 6:18 PM CDT (23:18 UTC)
Expired
Sep 10, 2014, 6:05 AM CDT
In force
12 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Adams County, IA, Clarke County, IA, Decatur County, IA, Ringgold County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:21 PM CDTHEAVY RAIN 2.06Murray, IAFELL IN 38 MINUTES.
Sep 9, 6:40 PM CDTHEAVY RAIN 3Shannon City, IAFELL IN THE LAST 2 HOURS
Sep 9, 6:43 PM CDTHEAVY RAIN 4Arispe, IAFELL IN THE LAST 2 HOURS.
Sep 9, 7:00 PM CDTHEAVY RAIN 2.23 S Creston, IAMEASURED IN THREE HOURS.
Sep 9, 7:09 PM CDTHEAVY RAIN 03 Sw Murray, IARAINFALL OF 2.9 INCHES IN THE PAST HOUR
Sep 9, 7:09 PM CDTHEAVY RAIN 2.93 Sw Murray, IARAINFALL OF 2.9 INCHES IN THE PAST HOUR
Sep 9, 7:38 PM CDTHEAVY RAIN 6.1Afton, IAREPORTED VIA SOCIAL MEDIA. TOTAL SO FAR THIS AFTERNOON AND EVENING.
Sep 9, 7:39 PM CDTHEAVY RAIN 38 Ese Arispe, IA
Sep 9, 7:47 PM CDTFLASH FLOOD4 Ese Kent, IAWATER OVER MANY SECONDARY ROADS IN SOUTHERN UNION COUNTY. WATER OVER ROAD LOCATIONS THAT HAVE RARELY SEEN FLOODING.
Sep 9, 8:03 PM CDTHEAVY RAIN 2.498 N Osceola, IATOTAL RAINFALL FOR THIS AFTERNOON AND EVENING. REPORTED VIA SOCIAL MEDIA.
Sep 9, 10:59 PM CDTHEAVY RAIN 3.661 Ese Afton, IATOTAL FOR THE AFTERNOON AND EVENING HOURS.
Sep 10, 12:30 AM CDTFLASH FLOOD1 Sse Osceola, IAHIGHWAY 69 SOUTH OF TOWN CLOSED DUE TO WATER OVERFLOWING FROM A CREEK. SEVERAL OTHER ROADS IN TOWN FLOODED. REPORTED VIA SOCIAL MEDIA.
Sep 10, 5:00 AM CDTFLASH FLOOD3 Se Murray, IASEVERAL ROADS WASHED OUT AND BRIDGES WASHED OUT ACROSS THE COUNTY. EAST LONG CREEK AND SEVEN MILE CREEK REMAIN OUT OF THEIR BANKS. RESIDUAL HIGH WATER ON OTHER CREEKS AND STREAMS WITH STANDING WATER IN MANY PLACES. DAMAGE REPORTED TO ROAD SURFACES AND A FEW CU

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1246 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WGUS53 KDMX 092318
FFWDMX
IAC003-039-053-159-175-100515-
/O.NEW.KDMX.FF.W.0057.140909T2318Z-140910T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  WESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  UNION COUNTY IN SOUTH CENTRAL IOWA...
  NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA...

* UNTIL 1215 AM CDT
    
* AT 618 PM CDT...DOPPLER RADAR INDICATED THAT REPEATED 
  THUNDERSTORMS HAVE ALREADY PRODUCED TWO TO THREE INCHES OF RAIN 
  ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CRESTON...OSCEOLA...LENOX...GREEN VALLEY LAKE...LAKESIDE CASINO...
  SUN VALLEY LAKE...AFTON...MURRAY...LORIMOR...DIAGONAL...PRESCOTT...
  GRAND RIVER...TINGLEY...CROMWELL...ARISPE...SHANNON CITY...KENT...
  THAYER...ELLSTON AND BEACONSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4079 9436 4090 9447 4090 9478 4104 9462
      4116 9419 4116 9379 4102 9370 4075 9389

$$

LEE
4 follow-up statements
199 
WGUS73 KDMX 100020
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT TUE SEP 9 2014

IAC003-039-053-159-175-100515-
/O.CON.KDMX.FF.W.0057.000000T0000Z-140910T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RINGGOLD IA-CLARKE IA-UNION IA-DECATUR IA-ADAMS IA-
720 PM CDT TUE SEP 9 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHERN RINGGOLD...WESTERN CLARKE...UNION...NORTHWESTERN DECATUR AND
SOUTHEASTERN ADAMS COUNTIES...

AT 718 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS 
PRODUCING HEAVY RAIN ACROSS MUCH OF THE WARNED AREA. SOME LOCATIONS 
HAVE MEASURED 3 TO 5 INCHES SO FAR AND RAIN IS STILL FALLING. FLASH 
FLOODING IS LIKELY ALREADY OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CRESTON...OSCEOLA...LENOX...GREEN VALLEY LAKE...LAKESIDE CASINO...SUN
VALLEY LAKE...AFTON...MURRAY...LORIMOR...DIAGONAL...PRESCOTT...GRAND
RIVER...TINGLEY...CROMWELL...ARISPE...SHANNON CITY...KENT...THAYER...
ELLSTON AND BEACONSFIELD.

ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4079 9436 4090 9447 4090 9478 4104 9462
      4116 9419 4116 9379 4102 9370 4075 9389

$$

LEE
621 
WGUS73 KDMX 100239
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
939 PM CDT TUE SEP 9 2014

IAC003-039-053-159-175-100515-
/O.CON.KDMX.FF.W.0057.000000T0000Z-140910T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RINGGOLD IA-CLARKE IA-UNION IA-DECATUR IA-ADAMS IA-
939 PM CDT TUE SEP 9 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHERN RINGGOLD...WESTERN CLARKE...UNION...NORTHWESTERN DECATUR AND
SOUTHEASTERN ADAMS COUNTIES...

AT 938 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THAT 3 TO 6 INCHES 
OF RAIN HAD FALLEN ACROSS THE AREA AND THAT FLASH FLOODING IS 
OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CRESTON...OSCEOLA...LENOX...GREEN VALLEY LAKE...LAKESIDE CASINO...SUN
VALLEY LAKE...AFTON...MURRAY...LORIMOR...DIAGONAL...PRESCOTT...GRAND
RIVER...TINGLEY...CROMWELL...ARISPE...SHANNON CITY...KENT...THAYER...
ELLSTON AND BEACONSFIELD.

MORE THUNDERSTORMS WILL AFFECT THE AREA DURING THE NEXT SEVERAL 
HOURS WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES POSSIBLE 
OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4079 9436 4090 9447 4090 9478 4104 9462
      4116 9419 4116 9379 4102 9370 4075 9389

$$

LEE
270 
WGUS53 KDMX 100456
FFWDMX
IAC003-039-053-159-175-101115-
/O.EXT.KDMX.FF.W.0057.000000T0000Z-140910T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1156 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  WESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  UNION COUNTY IN SOUTH CENTRAL IOWA...
  NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA...

* UNTIL 615 AM CDT WEDNESDAY

* AT 1154 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
  ACROSS PORTIONS OF THE WARNED AREA. RADAR ESTIMATES AND AUTOMATED 
  GAUGES INDICATE THAT 3 TO 6 INCHES OF RAIN HAS ALREADY FALLEN WITH 
  MORE STORMS ON THE WAY. THE THREAT OF FLASH FLOODING WILL CONTINUE 
  OVERNIGHT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CRESTON...OSCEOLA...LENOX...GREEN VALLEY LAKE...LAKESIDE CASINO...
  SUN VALLEY LAKE...AFTON...MURRAY...LORIMOR...DIAGONAL...PRESCOTT...
  GRAND RIVER...TINGLEY...CROMWELL...ARISPE...SHANNON CITY...KENT...
  THAYER...ELLSTON AND BEACONSFIELD.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4079 9436 4090 9447 4090 9478 4104 9462
      4116 9419 4116 9379 4102 9370 4075 9389

$$

LEE
878 
WGUS73 KDMX 101105
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
605 AM CDT WED SEP 10 2014

IAC003-039-053-159-175-101113-
/O.CAN.KDMX.FF.W.0057.000000T0000Z-140910T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RINGGOLD IA-CLARKE IA-UNION IA-DECATUR IA-ADAMS IA-
605 AM CDT WED SEP 10 2014

...THE FLASH FLOOD WARNING FOR NORTHERN RINGGOLD...WESTERN CLARKE...
UNION...NORTHWESTERN DECATUR AND SOUTHEASTERN ADAMS COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT. HOWEVER...MANY AREAS OF RINGGOLD...CLARKE...AND 
UNION COUNTY CONTINUE TO REPORT FLOODING.  AN AREAL FLOOD WARNING 
HAS BEEN ISSUED AND REPLACES THIS FLASH FLOOD WARNING. THE AREAL 
FLOOD WARNING WILL BE IN EFFECT FOR 12 HOURS...UNLESS CANCELED 
EARLIER TODAY. 

LAT...LON 4079 9436 4090 9447 4090 9478 4104 9462
      4116 9419 4116 9379 4102 9370 4075 9389

$$

REV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:58 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 9, 3:58 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE SEP 9 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 344 PM CDT TUE SEP 9 2014

WARM FRONT ACROSS SOUTHWESTERN IOWA WILL LIFT OFF TO THE NORTHEAST
THIS EVENING AS A LOW OVER KANSAS DEEPENS AS IT LIFTS TO THE
NORTHEAST ACROSS IOWA INTO WISCONSIN BY WEDNESDAY MORNING.  INITIAL
CONVECTION WILL BE TIED TO THE FRONTAL BOUNDARY AS WEAK SHORTWAVES
LIFT ACROSS THE STATE IN A BROAD WEST/SOUTHWEST FLOW. DAMAGING WIND
WILL LIKELY BE THE MAIN THREAT HOWEVER WE ARE CURRENTLY VERY
UNSTABLE AND SHEAR IS PRETTY IMPRESSIVE.  I WOULD NOT BE SURPRISED
TO SEE A FEW STORMS PRODUCE TORNADOES ALONG THE WARM FRONT.

LATER TONIGHT AS THE LOW DEEPENS AND LIFTS ACROSS IOWA IT WILL DRAG
A STRONG COLD FRONT ACROSS THE STATE.  THERE IS A STRONG UPPER LEVEL
JET COINCIDENT WITH THE BOUNDARY AND STRONG FRONTOGENETICAL FORCING
IN THE LOW LEVELS.  IN ADDITION MOISTURE WILL STREAM INTO THE STATE
THIS EVENING AS A LOW LEVEL JET INCREASES TO BETWEEN 40 AND 50 KTS.
THIS WILL AID IN ADDITIONAL THUNDERSTORM DEVELOPMENT TONIGHT AND
WITH SOUNDINGS SHOWING THE ATMOSPHERE SATURATED THROUGH ABOVE 500 MB
AND PWATS WELL ABOVE 2 INCHES I AM EXPECTING ANY STORMS TO CONGEAL
INTO AN MCS OR TWO AND DUMP SOME VERY HEAVY RAIN OVER CENTRAL IOWA
FROM LATE THIS EVENING THROUGH THE OVERNIGHT.  THERE WILL LIKELY BE
SEVERAL EPISODES OF STORMS WITH HEAVY RAINFALL.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 344 PM CDT TUE SEP 9 2014

RELATIVE TO TONIGHT...QUITE WEATHER PATTERN AHEAD. MAIN FOCUS IS ON
WELL BELOW NORMAL TEMPERATURES THE REST OF THIS WEEK INTO THE
WEEKEND.

STARTING OFF AT 13Z WED...THE NAM REMAINS A SLOW OUTLIER VERSUS THE
OTHER MODELS...SO HAVE DISCARDED ITS OUTPUT IN TERMS OF TIMING OF
THIS OVERNIGHT SYSTEM. IN TERMS OF MAGNITUDE OF QPF AND OTHER
PARAMETERS THE NAM SEEMS PLAUSIBLE. MODELS SHOWING SYSTEM EXITING
CWA TO THE SOUTH AND EAST BY 15Z WED. FOR THE REST OF THE
DAY...HOLDING PVS FCST FOR WEDNESDAY. CROSS SECTION STILL SHOWS LACK
OF SUBSIDENCE AND ENOUGH MOISTURE IN THE LOW LEVELS OF THE ATMOS
TO MAINTAIN JUNKY SC/ST DECK. MAY BE -RA/DZ THROUGHOUT THE DAYTIME
HOURS. PRESSURE GRADIENT AND HEIGHT CHANGES SIGNIFICANT BEHIND THE
DEEPENING LOW PRESSURE SYSTEM WHICH SHOULD BE INTO WISCONSIN BY
WEDNESDAY AFTERNOON. WINDS ALOFT NOT LOOKING AS STRONG AS THEY
WERE WITH YESTERDAY/S RUN. FORECAST MODELS HAVE AROUND 20 KTS UP
TO 850 WHICH SHOULD BE ABLE TO MAKE IT DOWN TO THE SFC. WITH THESE
STRONG WINDS WILL COME ABUNDANT CAA. IN THE NORTHWESTERN PART OF
OUR CWA...850 MB TEMPS TO START THE DAY NEAR 15C AND FINISH THE
DAY NEAR 5C. THIS MEANS AFTERNOON TEMPERATURES WILL RANGE FROM
HOLDING STEADY TO WARMING UP A FEW DEGREES.

850MB TEMPS CONTINUE TO PLUMMET THROUGHOUT THURSDAY. BY THURSDAY
AFTERNOON AND LASTING INTO SATURDAY...THESE 850MB TEMPS ARE ABOUT -2
TO -3 STD DEV...WHICH IS SIGNIFICANT. RECORD LOW MAX IN DES MOINES
IS 60 AND AM THINKING WE WILL BE VERY NEAR TO THAT NUMBER. THE WEAK
MID TO UPPER LEVEL DISTURBANCE THAT WAS HINTED AT IN YESTERDAY/S
RUNS IS NO LONGER PRESENT. IN AGREEMENT WITH FEATURE BEING NIXED AND
HAVE KEPT POPS OUT OF THE FCST.

MODELS STILL IN GOOD AGREEMENT WITH SHOWING A MODERATELY STRONG
IMPULSE COMING OFF THE ROCKIES AND PUSHING INTO THE CWA BY THE
AFTERNOON HOURS. RUN TO RUN CONSISTENCY GOOD WITH THIS FEATURE WHICH
INCREASES CONFIDENCE AND...SUBSEQUENTLY...POPS.

FOR SATURDAY...GFS STILL SHOWS SFC HIGH PRESSURE MOVING DIRECTLY
OVER CWA AT 12Z. EURO STILL A LITTLE FURTHER SOUTHWEST WITH THE
HIGH...THE SAME OUTPUT AS YESTERDAY/S RUNS. 850MB TEMPS SLATED TO BE
SLIGHTLY ABOVE 0C. WITH HIGH NEARBY...AM EXPECTING STRONG RADIATIVE
COOLING AND HAVE LOWERED TEMPS A FEW DEGREES FROM YESTERDAY/S FCST.
MAY NEED TO LOWER TEMPS EVEN FURTHER IN SUBSEQUENT UPDATES. TENDER
VEGETATION MAY BE IMPACTED BY THESE TEMPERATURES AND IF THEY
HOLD...FROST MAY NEED TO BE MENTIONED.

MODELS HAVE AFOREMENTIONED SFC HIGH MOVING EAST OF THE CWA BY SUNDAY
AFTERNOON. THIS WILL GRADUALLY RETURN US TO SOUTHERLY FLOW FOR
SUNDAY INTO MONDAY. LONG TERM MODELS BEGIN TO BECOME LESS RELIABLE
SUNDAY INTO MONDAY. ALL MODELS TRYING TO PUSH A QUICK MOVING TROUGH
THROUGH WITH HIGH PRESSURE DIRECTLY ON ITS HEELS. VERY TOUGH TO FEEL
CONFIDENT IN ANY DIRECTION THIS FAR OUT. SO WILL HOLD CONSENSUS
OUTPUT UNTIL JUSTIFIABLE REASON TO DEVIATE PRESENTS ITSELF.

&&

.AVIATION...09/18Z
ISSUED AT 1235 PM CDT TUE SEP 9 2014

THUNDERSTORMS ARE ERUPTING OVER SW IA IN A ZONE OF WARM ADVECTION
AHEAD OF A WARM FRONT.  THESE STORMS ARE EXPECTED TO LIFT NORTHEAST
THROUGH 00Z.  LATER TONIGHT LOW PRESSURE OVER KS WILL RAPIDLY LIFT
INTO IA AND DEEPEN.  ADDITIONAL STORMS ARE EXPECTED ALONG A COLD
FRONT THAT WILL SHIFT ACROSS THE TAF SITES THROUGH 18Z WED.  HEAVY
RAINFALL WILL OCCUR WITH STORMS OVERNIGHT.  PRIOR TO THAT...BETWEEN
00Z AND 06Z STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL
POSSIBLE.  SOUTHERLY SFC WIND AT 15-25KTS WILL BECOME NWRLY AND
INCREASE LATE TONIGHT THROUGH WEDNESDAY MORNING AS THE PRESSURE
GRADIENT TIGHTENS WITH THE DEEPENING LOW MOVING ACROSS CENTRAL IOWA.

&&

.HYDROLOGY...
ISSUED AT 403 AM CDT TUE SEP 9 2014

MAIN CONCERNS CONTINUE TO BE HEAVY RAINFALL POTENTIAL WITH
POSSIBILITY OF FLASH FLOODING AND SOME RIVERS AND STREAMS ACROSS
THE EASTERN AND CENTRAL AREAS THAT MAY RISE TO WITHIN BANKFULL OR
SLIGHTLY ABOVE FLOOD STAGE BY LATE TUESDAY NIGHT OR WEDNESDAY
THROUGH FRIDAY FOR THE LARGER MAIN STEM RIVERS. WITH THE PROSPECT
OF HIGH RAINFALL RATES FOR AN HOUR OR MORE MAINLY TUESDAY EVENING
INTO EARLY WEDNESDAY...THERE MAY BE SOME URBAN RUNOFF ISSUES AS
WELL LEADING TO STREET FLOODING AND PONDING OF WATER IN FIELDS AS
WELL AS LOW WATER CROSSINGS BOTH IN URBAN AND RURAL AREAS.
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH LOCALLY
HIGHER AMOUNTS OF MORE THAN 3 INCHES ARE POSSIBLE THROUGH EARLY
WEDNESDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...FAB
LONG TERM...KOTENBERG
AVIATION...FAB
HYDROLOGY...BEERENDS
Hazardous weather outlook, Sep 9, 4:03 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT TUE SEP 9 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-102115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
403 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY LATE THIS
AFTERNOON INTO TONIGHT. THE MAIN SEVERE THREATS WILL BE DAMAGING
WINDS...AND TO A LESSER DEGREE LARGE HAIL OR AN ISOLATED TORNADO.
HEAVY RAINFALL IS ALSO EXPECTED ALONG WITH THE POSSIBILITY OF
FLASH FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW LINGERING NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
MORNING. TEMPERATURES FRIDAY NIGHT MAY FALL INTO THE MID 30S
WHICH COULD POTENTIALLY LEAD TO FROST FORMATION IN ISOLATED AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT.

In the hours before

Local storm report, Sep 9, 4:48 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT TUE SEP 9 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 SSE CORNING           40.92N 94.72W
09/09/2014  E2.00 INCH       ADAMS              IA   PUBLIC

            MOSTLY GOLF BALL SIZE HAIL WITH A FEW LARGER
            STONES.

&&
Local storm report, Sep 9, 5:16 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CDT TUE SEP 9 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             7 SSE PRESCOTT          40.92N 94.56W
09/09/2014  E1.75 INCH       ADAMS              IA   EMERGENCY MNGR

&&
Local storm report, Sep 9, 5:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT TUE SEP 9 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 S LENOX               40.86N 94.56W
09/09/2014  E1.00 INCH       TAYLOR             IA   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&
Local storm report, Sep 9, 5:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             2 S FREMONT             41.18N 92.43W
09/09/2014  E0.50 INCH       MAHASKA            IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, Sep 9, 5:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT TUE SEP 9 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             LENOX                   40.88N 94.56W
09/09/2014  E2.00 INCH       TAYLOR             IA   PUBLIC

            SOCIAL MEDIA PHOTO. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Sep 9, 5:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
559 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     6 NNE CORNING           41.07N 94.69W
09/09/2014                   ADAMS              IA   EMERGENCY MNGR

            HEAVY DAMAGE TO A MACHINE SHED AND TREES DAMAGED BY
            STRONG STRAIGHT LINE WINDS.

&&

MS SEP 14

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:56 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more24 hr
Sep 9, 12:51 PM CDTSpecial Weather StatementDMXUnion54 min
Sep 9, 1:08 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie47 min
Sep 9, 1:33 PM CDTSevere Thunderstorm WarningDMXDallas, Madison57 min
Sep 9, 2:13 PM CDTSpecial Weather StatementDMXPolk62 min
Sep 9, 4:34 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor, Union41 min
Sep 9, 5:02 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union43 min
Sep 9, 5:05 PM CDTSevere Thunderstorm WarningDMXMahaska, Wapello25 min
Sep 9, 5:41 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union49 min
Sep 9, 6:48 PM CDTFlash Flood WarningDMXClarke, Decatur, Lucas, Mahaska, Marion, Warren and 1 more6 hr

Nearby

Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.